Get Connected
  • facebook
  • twitter
Print

Hanno Kirk: New link to autism epidemic

CHARLESTON, W.Va. -- Autism is reaching epidemic levels in the United States.

Many theories have been proposed. For a while thimerosal, the mercury based preservative used in vaccines was suspected. Many parents, not wishing to put their infant children at risk, have refused to have their children vaccinated.

Now comes the news that the culprit is not the vaccines, or even the mercury based preservative. (In 2007 the FDA prohibited the use of thimerosal in childhood vaccines). Instead, convincing evidence from multiple studies now points to the action of acetaminophen.

Since 1978, acetaminophen has routinely been given by American pediatricians with vaccinations to prevent fever and pain. That was the year a study was published linking aspirin to Reyes syndrome. (Subsequent studies have shown no linkage between aspirin and Reyes). A study from California shows how the autism rate rose sharply as acetaminophen was substituted for children's aspirin.

Enter William Shaw Ph.D., Director of the Great Plains Laboratories, who had been wrestling with the problem of the causes of autism for many years. His breakthrough Aha! came when he looked at the autism rates in Cuba. That island nation with a population of 11 million has only 185 cases of autism for a rate of 0.00168 percent. By comparison the Center for Disease Control on March 30 published data that shows the prevalence of autism in children up to age 8 to be 1 in 88 for a rate of 1.13 percent. This was a 23 percent increase over the previous survey in 2006.

The Cuban vaccination rate is 99 percent, and by age 6 each child has received 34 shots. By comparison vaccination rates in the United States for most shots are in the 85 percent range. The major difference is that in Cuba acetaminophen is available only by prescription, and is never given with vaccinations. Indeed the attitude of the Cuban medical establishment is that fever is a normal and beneficial side effect of vaccinations. It is seen as proof that the body's immune system is responding appropriately to the challenge of the vaccination. Their rule is not to give medication unless the fever is above 104F or lasts longer than two days.

The stark differences in rates of autism between the two nations led Shaw to conclude that it was not the vaccinations, but rather the acetaminophen that was the culprit for the sharp rise in autism in nations that routinely use products like Tylenol for children.

Dr. Shaw came upon lots of evidence that when acetaminophen breaks down in the body it produces several toxic metabolites. One important player in this drama is an enzyme known as Cytochrome p450 2E1. This enzyme breaks down the acetaminophen into a highly toxic metabolite NAPQI. This metabolite attacks glutathione, which is the mainstay of the body's immune system. So, after a vaccination, when the body most needs to mobilize the immune system to build antibodies, glutathione, the principal protein supporting it, is being destroyed by the NAPQI. This is why so many of the children in the autism spectrum have a wide variety of highly sensitive or weakened immune systems (allergies, intestinal problems). Part of the problem is that the concentration of acetaminophen in infant Tylenol liquid is high enough to produce toxic reactions, including possible liver damage with repeated doses over several days.

One other key piece of evidence came from cases where acetaminophen was given starting five days before the vaccination. In a significant number of children, autistic regression started before the vaccination was given.

One of the main uses of acetaminophen is for reducing pain. It does so by engaging the cannabanoid receptors in the brain (the same ones that produce a feeling of well being after marijuana use).

This is what produces the analgesic effect. This is where it gets complicated. The analgesic effect is produced by the breakdown of acetaminophen, but some children process acetaminophen differently from others. The process helps to eliminate acetaminophen from the body. An impaired process means that even "safe" doses can produce to an overdose effect.

 Too much acetaminophen not only affects the immune system, but also impairs brain development. In children who are diagnosed within the autism spectrum, this developmental interference appears to be concentrated in several regions of the brain. One key area is the neural networks which process social and emotional information. The networks that modulate inhibition also appear affected. In some cases the development of speech is diminished.

Unfortunately much of this information is not yet widely known. Acetaminophen is still one of the most widely used analgesics and fever reducers.

Kirk is a licensed independent clinical social worker in Lewisburg.


Print

User Comments